Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 385, NWS North Platte, NE

August 12, 2009Keith County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 12, 2009, 3:52 PM MDT for Keith County, Nebraska. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2009, 3:52 PM MDT (21:52 UTC)
Expired
Aug 12, 2009, 4:45 PM MDT
In force
53 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Keith County, NE

The radar

The North Platte radar (KLNX), 108 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 3:54 PM MDTHAIL 19 Nw Keystone, NENICKEL TO QUARTER SIZE HAIL OCCURRED AT THIS LOCATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 122152
SVRLBF
NEC101-122245-
/O.NEW.KLBF.SV.W.0385.090812T2152Z-090812T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
352 PM MDT WED AUG 12 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KEITH COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 445 PM MDT

* AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KEYSTONE...OR 11 MILES NORTHEAST OF OGALLALA...AND MOVING EAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL KEITH COUNTY AT 410 PM MDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4138 10136 4114 10133 4114 10171 4132 10174
TIME...MOT...LOC 2152Z 253DEG 6KT 4126 10160

$$

BUTTLER
3 follow-up statements
000 
WWUS53 KLBF 122210
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
410 PM MDT WED AUG 12 2009

NEC101-122245-
/O.CON.KLBF.SV.W.0385.000000T0000Z-090812T2245Z/
KEITH NE-
410 PM MDT WED AUG 12 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR CENTRAL KEITH COUNTY...

AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR KEYSTONE...OR 12 MILES NORTHEAST OF OGALLALA...MOVING
EAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL KEITH COUNTY AT 420 PM MDT

LAT...LON 4138 10136 4114 10133 4114 10171 4132 10174
TIME...MOT...LOC 2210Z 253DEG 6KT 4127 10156

$$

POWER
000 
WWUS53 KLBF 122228
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
428 PM MDT WED AUG 12 2009

NEC101-122245-
/O.CON.KLBF.SV.W.0385.000000T0000Z-090812T2245Z/
KEITH NE-
428 PM MDT WED AUG 12 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR EAST CENTRAL KEITH COUNTY...

AT 427 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED OVER CENTRAL
KEITH COUNTY...OR 14 MILES NORTHEAST OF OGALLALA...MOVING EAST AT 5
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL KEITH COUNTY AT 440 PM MDT

LAT...LON 4138 10136 4114 10133 4115 10150 4134 10153
TIME...MOT...LOC 2228Z 253DEG 6KT 4128 10152

$$

POWER
000 
WWUS53 KLBF 122246
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
446 PM MDT WED AUG 12 2009

NEC101-122256-
/O.EXP.KLBF.SV.W.0385.000000T0000Z-090812T2245Z/
KEITH NE-
446 PM MDT WED AUG 12 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KEITH COUNTY HAS
EXPIRED...

LAT...LON 4138 10136 4114 10133 4115 10150 4134 10153
TIME...MOT...LOC 2228Z 253DEG 6KT 4128 10152

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:35 PM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 12, 1:35 PM MDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
235 PM CDT WED AUG 12 2009

.SYNOPSIS...
H5 RIDGE THROUGH THE NORTHERN PLAINS WITH AN H5 LOW MOVING INTO
THE PACIFIC NORTHWEST. AT THE SURFACE A TROUGH INTO THE NORTHERN PLAINS.

&&

.DISCUSSION...
MODELS IN FAIR AGREEMENT THIS AFTERNOON AND HAVE USED A BLEND FOR
THE FORECAST. A SUBTLE WAVE AS SEEN IN WV MOVING INTO SOUTHEAST
WYOMING NORTHEAST COLORADO EARLY THIS AFTERNOON PROVIDING ASCENT
ALONG THE TROUGH AXIS FROM NORTHEAST CO INTO WEST CENTRAL NEBRASKA
ISOLATED TRW. TDS IN THE LOW TO MID 60S EAST OF A LINE FROM
CHAPPELL TO CROOKSTON. CONVECTIVE TEMPERATURES ABOUT TO BE MET OR
EXCEEDED. WIND PROFILES ON THE SOUNDINGS NOT THAT IMPRESSIVE.
FREEZING LEVEL IS QUITE HIGH THIS AFTERNOON AROUND 15K FT. DRY AIR
INTRUSION AT MID LEVELS MIGHT PROVIDE IMPETUS FOR WIND EVENTS THIS
AFTERNOON INTO THIS EVENING. WILL MONITOR TRENDS THROUGH THE
REMAINDER OF THIS AFTERNOON. THURSDAY WILL BE SIMILAR TO TODAY
WITH TEMPERATURES INTO THE MID AND UPPER 90S. TROUGH REFORMS TO
THE WEST ANOTHER IN A SERIES OF MID AND UPPER LEVEL WAVES.
INSTABILITY SBCAPES IN THE 2K JOULES/KG BUT TDS ONLY IN THE 50S.
WILL CONTINUE MENTION OF ISOLATED. FRIDAY NIGHT WITH THE TROUGH TO
THE WEST AND STRONGER FORCING HAVE BUMPED POPS INTO CHANCE.

IN THE EXTENDED MODELS HAVE COME INTO BETTER AGREEMENT WITH FROPA
AND STALLING IT OUT ACROSS THE FORECAST AREA ON MONDAY TUESDAY.
MODELS NOW DRIVING FRONT INTO KANSAS SUNDAY NIGHT. HAVE BETTER
CONFIDENCE IN THIS FORECAST. HAVE UPPED POPS WITH THE FRONTAL
PASSAGE JUST BELOW LIKELY SATURDAY NIGHT INTO SUNDAY. MODELS AND
GUIDANCE QUITE BULLISH WITH QPF AND WITH PACIFIC MID LEVEL TAP
THETA E ADVECTION AHEAD OF THE SYSTEM COULD BE A GOOD RAINMAKER.
COOLER AIR BEHIND SYSTEM HAVE LOWERED TEMPERATURES INTO THE 80S
THROUGH THE END OF THE PERIOD.

&&

.AVIATION...

VFR CONDITIONS EXPECTED NEXT 24 HOURS.  HOWEVER ISOLATED TO
PERHAPS SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 21Z
AND 06Z ALONG A LINE EAST OF HIGHWAY 83 NEARER HIGHWAY 183.
ISOLATED THUNDERSTORM ACTIVITY IS ALSO POSSIBLE ACROSS SOUTHWEST
NEBRASKA THIS EVENING...THIS ACTIVITY MAY NEAR KLBF.  ADDITIONAL
THUNDERSTORM ACTIVITY IS EXPECTED AGAIN THURSDAY AFTERNOON.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...POWER
AVIATION...HIRSCH
Hazardous weather outlook, Aug 12, 2:26 PM MDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT WED AUG 12 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-132030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
326 PM CDT WED AUG 12 2009 /226 PM MDT WED AUG 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.
THUNDERSTORMS ARE EXPECTED AHEAD OF AN UPPER LEVEL DISTURBANCE
MOVING OUT OF COLORADO THIS EVENING. THUNDERSTORMS MAY FIRE ALONG
A BOUNDARY NEAR AND EAST OF HIGHWAY 183 AND ACROSS SOUTHWEST
NEBRASKA UNDER THE UPPER SYSTEM.  THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING STRONG WINDS AND HEAVY RAINS...HAIL IS ALSO POSSIBLE
WITH THESE STORMS. THUNDERSTORMS WILL MOVE EAST OF THE AREA LATE
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
THURSDAY AND FRIDAY WITH THE POTENTIAL FOR MORE WIDESPREAD
THUNDERSTORM ACTIVITY THIS WEEKEND. SEVERE WEATHER ACTIVITY IS
EXPECTED TO BE LIMITED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

HIRSCH

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:30 PM MDTSevere Thunderstorm WarningLBFMcPherson30 min
Aug 12, 5:36 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln54 min
Aug 12, 5:56 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.